Alert archive / Arizona / Excessive Heat Warnings in 2016

Excessive Heat Warning 2, NWS Tucson, AZ

June 3, 2016Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this excessive heat warning at Jun 3, 2016, 2:52 AM MST for Pima County, Pinal County, Arizona. It took effect at Jun 3, 2016, 12:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2016, 2:52 AM MST (09:52 UTC)
In effect from
Jun 3, 2016, 12:00 PM MST
Expired
Jun 3, 2016, 8:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4713 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWUS75 KTWC 030952
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
252 AM MST FRI JUN 3 2016

AZZ501-502-504-505-032200-
/O.NEW.KTWC.EH.W.0002.160603T1900Z-160604T0300Z/
/O.EXT.KTWC.EH.W.0001.160604T1900Z-160607T0200Z/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
TUCSON...GREEN VALLEY...MARANA...VAIL...PICACHO PEAK STATE PARK
252 AM MST FRI JUN 3 2016

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM MST
THIS EVENING...
...EXCESSIVE HEAT WARNING NOW IN EFFECT FROM NOON SATURDAY TO
7 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED AN EXCESSIVE
HEAT WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MST
THIS EVENING. THE EXCESSIVE HEAT WARNING ALSO REMAINS IN EFFECT
SATURDAY AND SUNDAY...AND HAS BEEN EXTENDED TO MONDAY AS WELL.

* IMPACTS...HEAT RELATED ILLNESS WILL BE LIKELY FOR THOSE DOING  
STRENUOUS ACTIVITY OUTDOORS...OR THOSE WITH HEALTH CONDITIONS  
THAT DO NOT HAVE ADEQUATE ACCESS TO AIR CONDITIONING. IF  
UNTREATED...SOME ILLNESS EVENTS COULD BE FATAL.

* AFFECTED AREAS...THE AFFECTED AREA IS MAINLY FROM NEAR TUCSON
  WESTWARD ACROSS THE WESTERN DESERTS. FOR SATURDAY THROUGH
  MONDAY...THE GREATER TUCSON AREA AND PORTIONS OF SANTA CRUZ
  COUNTY...AS WELL AS A PORTION OF THE UPPER GILA RIVER VALLEY
  INCLUDING SAFFORD WILL ALSO BE AFFECTED.

* TEMPERATURES...HIGHS 107 TO 112 DEGREES TODAY....THEN 108 TO 114
  DEGREES SATURDAY THROUGH MONDAY.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF
EXTREMELY HOT TEMPERATURES WILL OCCUR. TAKE EXTRA PRECAUTIONS IF
YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE
STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS
AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT
WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY
OF WATER.

THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS
THESE ADDITIONAL STEPS TO REDUCE RISK DURING OUTDOOR WORK...
SCHEDULE FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED
ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL
AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 911.

&&

$$

AZZ503-506-507-509-032200-
/O.EXT.KTWC.EH.W.0001.160604T1900Z-160607T0200Z/
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-UPPER GILA RIVER VALLEY-
INCLUDING THE CITIES OF...MAMMOTH...SAFFORD
252 AM MST FRI JUN 3 2016

...EXCESSIVE HEAT WARNING NOW IN EFFECT FROM NOON SATURDAY TO
7 PM MST MONDAY...

* IMPACTS...HEAT RELATED ILLNESS WILL BE LIKELY FOR THOSE DOING 
  STRENUOUS ACTIVITY OUTDOORS...OR THOSE WITH HEALTH CONDITIONS 
  THAT DO NOT HAVE ADEQUATE ACCESS TO AIR CONDITIONING. IF 
  UNTREATED...SOME ILLNESS EVENTS COULD BE FATAL. 

* AFFECTED AREAS...THE AFFECTED AREA IS MAINLY FROM TUCSON 
  WESTWARD ACROSS THE WESTERN DESERTS. A PORTION OF THE UPPER 
  GILA RIVER VALLEY INCLUDING SAFFORD WILL ALSO BE AFFECTED. 

* TEMPERATURES...HIGHS 107 TO 114 DEGREES.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF
EXTREMELY HOT TEMPERATURES WILL OCCUR. TAKE EXTRA PRECAUTIONS IF
YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE
STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS
AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT
WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY
OF WATER.

THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS
THESE ADDITIONAL STEPS TO REDUCE RISK DURING OUTDOOR WORK...
SCHEDULE FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED
ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL
AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 911.

&&

$$

MEYER

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
1 follow-up statement
319 
WWUS75 KTWC 032043
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
143 PM MST FRI JUN 3 2016

AZZ501-502-504-505-041200-
/O.CON.KTWC.EH.W.0002.000000T0000Z-160604T0300Z/
/O.CON.KTWC.EH.W.0001.160604T1900Z-160607T0200Z/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
TUCSON...GREEN VALLEY...MARANA...VAIL...PICACHO PEAK STATE PARK
143 PM MST FRI JUN 3 2016

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...
...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO
7 PM MST MONDAY...

* IMPACTS...HEAT RELATED ILLNESS WILL BE LIKELY FOR THOSE DOING 
  STRENUOUS ACTIVITY OUTDOORS...OR THOSE WITH HEALTH CONDITIONS 
  THAT DO NOT HAVE ADEQUATE ACCESS TO AIR CONDITIONING. IF 
  UNTREATED...SOME ILLNESS EVENTS COULD BE FATAL.

* AFFECTED AREAS...THE AFFECTED AREA INTO THIS EVENING IS FROM
  TUCSON WESTWARD ACROSS THE WESTERN DESERTS. FOR SATURDAY
  THROUGH MONDAY...THE GREATER TUCSON AREA AND PORTIONS OF SANTA
  CRUZ COUNTY...AS WELL AS A PORTION OF THE UPPER GILA RIVER
  VALLEY INCLUDING SAFFORD WILL ALSO BE AFFECTED.

* TEMPERATURES...HIGHS TODAY 107 TO 112 DEGREES....THEN 108 TO
  114 DEGREES SATURDAY THROUGH MONDAY.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF
EXTREMELY HOT TEMPERATURES WILL OCCUR. TAKE EXTRA PRECAUTIONS IF
YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE
STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS
AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT
WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY
OF WATER.

THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS
THESE ADDITIONAL STEPS TO REDUCE RISK DURING OUTDOOR WORK...
SCHEDULE FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED
ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL
AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 911.

&&

$$

AZZ503-506-507-509-041200-
/O.CON.KTWC.EH.W.0001.160604T1900Z-160607T0200Z/
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-UPPER GILA RIVER VALLEY-
INCLUDING THE CITIES OF...MAMMOTH...SAFFORD
143 PM MST FRI JUN 3 2016

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO
7 PM MST MONDAY...

* IMPACTS...HEAT RELATED ILLNESS WILL BE LIKELY FOR THOSE DOING 
  STRENUOUS ACTIVITY OUTDOORS...OR THOSE WITH HEALTH CONDITIONS 
  THAT DO NOT HAVE ADEQUATE ACCESS TO AIR CONDITIONING. IF 
  UNTREATED...SOME ILLNESS EVENTS COULD BE FATAL. 

* AFFECTED AREAS...THE AFFECTED AREA IS MAINLY FROM TUCSON 
  WESTWARD ACROSS THE WESTERN DESERTS. A PORTION OF THE UPPER 
  GILA RIVER VALLEY INCLUDING SAFFORD WILL ALSO BE AFFECTED. 

* TEMPERATURES...HIGHS 107 TO 114 DEGREES.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF
EXTREMELY HOT TEMPERATURES WILL OCCUR. TAKE EXTRA PRECAUTIONS IF
YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE
STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS
AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT
WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY
OF WATER.

THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS
THESE ADDITIONAL STEPS TO REDUCE RISK DURING OUTDOOR WORK...
SCHEDULE FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED
ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL
AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 911.

&&

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this excessive heat warning went out at Jun 2, 8:13 PM MST, 6 hours 39 minutes earlier.

Area forecast discussion, Jun 2, 8:13 PM MST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
813 PM MST THU JUN 2 2016

.SYNOPSIS...Much hotter temperatures will prevail into early next
week. Expect record high temperatures Friday through Sunday, and
afternoon temperatures this weekend ranging from 110 to 115 degrees
from Tucson westward across the western deserts. Some moderation in
temperatures will occur by the middle of next week, but above
normal highs will continue.

&&

.DISCUSSION...The latest satellite imagery indicates clear skies
across most of southeast Arizona this evening, except over the
Chiricahua mountains of far eastern Cochise county. These clouds
will move south of the International Border within the next hour or
so. The rest of the scattered high based cumulus clouds over eastern
portions of the forecast area earlier today have dissipated with the
loss of daytime solar heating.

Expect clear skies to persist through the rest of the night and into
at the morning hours on Friday. Otherwise, temperatures are slow to
cool off after warm readings this afternoon. TIA recorded it's first
triple digit heat of 2016, hitting 100 degrees at 110 pm mst and
topping out at 102 degrees. Temperatures currently in the mid 80s to
mid 90s at 03z in the valley locations across southern Arizona, with
dewpoints in the lower to mid 20s. The gusty northwest winds this
afternoon/early evening are diminishing across the CWA, with light
winds expected through the remainder of the evening and overnight
hours.

Current forecast package looks to be in good shape. For more
information on the latter periods of the forecast, please refer to
the prev discussion section below. No updates.

&&

.AVIATION...VALID THRU 04/00Z.
Clear skies across much of the area into Friday afternoon. However,
a few clouds around 12k-15k ft msl will occur near the eastern
mountains Friday afternoon. Surface wind early this evening and
Friday afternoon will be nwly at 10-15 kts with gusts to around 20
kts. Surface wind will be variable in direction at less than 10 kts
at other times. Aviation discussion not updated for TAF ammendments.

&&

.FIRE WEATHER...Dry conditions will prevail through next Thursday as
any showers and thunderstorms are forecast to remain just east or
northeast of the area. Daytime minimum relative humidity will be in
the single digits to mid teens with fair to poor overnight recovery.
Expect terrain driven winds mainly less than 15 mph through this
weekend, with afternoon gusts to 20 mph due to strong daytime
heating. Somewhat stronger southwest winds may then occur Monday and
Tuesday, but speeds should remain below critical fire thresholds.

&&

.PREV DISCUSSION...A strong high pressure system aloft will then
build over the western states Friday into Saturday. Rising
heights/thicknesses will translate into markedly hotter daytime
temps Friday into Saturday, with record or near-record high temps
for locales mainly from Tucson westward across the western deserts.
The hottest temperatures are still forecast to occur Saturday and
Sunday, when high temps will average about 10-15 degs or so above
normal. Thus, the Excessive Heat Warning remains in effect from noon
Saturday to 7 pm MST Sunday for most locales from Tucson westward
across the western deserts. A portion of the Upper Gila River Valley
including Safford is also included in the Excessive Heat Warning.

A weak low pressure system aloft centered near 26N/135W this
afternoon is then progged to move newd into nrn California midday
Sunday. This system will then move ewd into the Great Basin Monday,
then weaken and move ewd across northern Arizona Tuesday as an open
wave system. High temps Sunday will generally be quite similar to
Saturday. Thereafter, a slight moderation in daytime temps should
occur Monday followed by another 5 degs or so of cooling Tuesday in
response to lowering heights aloft. Expect no significant change in
high temps Wed-Thur, but daytime temps will still remain several
degs above normal.

Finally, some increase in lower level moisture will likely occur
across far eastern sections Sunday. Several ECMWF solutions have
been especially aggressive with depicting some measurable rainfall
across the White Mountains, and perhaps further south including
Mount Graham and the Chiricahua Mountains Sunday afternoon. The
02/12Z ECMWF was not as robust with QPF's versus previous ECMWF
solutions. Per coord with neighboring eastern WFO's, have opted for
the drier GFS as the basis for continuing with precip-free
conditions area-wide for this forecast package.

&&

.TWC Watches/Warnings/Advisories...
    Excessive Heat Warning from noon Saturday to 7 PM MST Sunday
     for AZZ501>507-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Excessive Heat Warnings in Arizona, 2016Every excessive heat warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.